Opiates, Eyes, & Pinpoint Pupils | What Do Opioid Eyes Look Like?
One side effect of opioid/opiate use is reduced pupil size, also known as pinpoint pupils or miosis.
Many opioids are known to cause constricted pupils, including brands of hydrocodone, fentanyl, oxycodone, and codeine. Frequent constricted pupils can be a visible sign of possible drug abuse.
How Opioids Affect The Eyes
Opioids increase amounts of dopamine in the brain. Dopamine is a neurotransmitter that controls motivation, movement, and several body functions. Some of these functions are in the eye, where dopamine affects the retina and certain aspects of your vision.
Taking opioids can change dopamine levels in your body. Changes in dopamine may affect the complex structures of your eyes.
Anatomy Of Pupil Constriction
A pupillary response is usually a light reflex, or to let more or less light in. When the pupil gets larger (also known as pupil dilation or mydriasis), it is usually to see better in the dark. When the pupil contracts, it is usually due to bright lights.
Drug use is a common cause of eye miosis. Drugs that can cause miosis include benzodiazepines, antihistamines, some eye drops, and opioids.
Are Constricted Pupils Bad For Your Health?
Pinpoint pupils are usually not a dangerous side effect of opioid use. However, opioids can cause other, more dangerous side effects.
Other side effects that come with opioid use include:
- hypotension (low blood pressure)
If you see constricted pupils, along with other symptoms, in a family member or loved one, this may be a sign of substance abuse.
Opioids & Dilated Pupils
In more extreme cases, opioids can also lead to dilated pupils. During an opioid overdose, severe respiratory depression (slowed breathing and heart rate) can happen. This can lead to a lack of oxygen in the brain, and high amounts of carbon dioxide in the blood.
These two body states can trigger an autonomic sympathetic nervous system (SNS) reaction, which can lead to dilated pupils. In patients who have experienced an opioid overdose, their pupils may also dilate or grow wider.
Opioid overdose can be life-threatening. If you or a loved one show signs of opioid overdose, you will likely need immediate medical attention.
Treating Opioid Misuse
Constant pupil constriction due to opioids may be only one sign of more serious health effects. Long-term substance use of opioids can lead to physical dependence, addiction, and withdrawal. It can be hard to quit opioids on your own.
If you see a loved one struggling with chronic opioid use, a detox program can be helpful to flush the drug out of their system. A medical detox program is overseen by a healthcare professional so you can better manage withdrawal symptoms.
After detox, more intensive treatment programs may be needed. To learn more about possible treatment options for opioid abuse, please contact us today.
Written by Ark Behavioral Health Editorial Team
©2023 Ark National Holdings, LLC. | All Rights Reserved.
This page does not provide medical advice.
American College of Medical Toxicology - ACMT - 2. List the drugs that classically cause sedation with miosis
American Society of Anesthesiologists - Pupillary Effects of High-dose Opioid Quantified with Infrared Pupillometry
National Centers for Biotechnology Information - Neuroanatomy, Sympathetic Nervous System
National Centers for Biotechnology Information - Retinal Dopamine Mediates Multiple Dimensions of Light-Adapted Vision
Questions About Treatment?
Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.
100% confidential. We respect your privacy.
We've got you covered.
Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.